Alert archive / Alaska / High Wind Warnings in 2009

High Wind Warning 15, NWS Anchorage, AK

July 21, 2009

NWS Anchorage, AK issued this high wind warning at Jul 21, 2009, 12:30 PM AKDT. It took effect at Jul 21, 2009, 2:00 PM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2009, 12:30 PM AKDT (20:30 UTC)
In effect from
Jul 21, 2009, 2:00 PM AKDT
Expired
Jul 22, 2009, 3:00 AM AKDT
In force
13 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK71 PAFC 212030
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1230 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY...


AKZ101-220900-
/X.NEW.PAFC.HW.W.0015.090721T2200Z-090722T0900Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
1230 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY FOR
TURNAGAIN ARM AND HIGHER ELEVATIONS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING FOR TURNAGAIN ARM AND HIGHER ELEVATIONS...WHICH IS IN
EFFECT UNTIL 1 AM AKDT WEDNESDAY.

A STRONG WEATHER FRONT IS APPROACHING THE GULF COAST THIS
AFTERNOON. THE FRONT IS ASSOCIATED WITH A DEEP LOW NEAR BRISTOL
BAY. AHEAD OF THE FRONT...STRONG EAST TO SOUTHEASTERLY WINDS WILL
INCREASE THIS AFTERNOON ALONG TURNAGAIN ARM AND HIGHER
ELEVATIONS. WINDS ARE EXPECTED TO REACH 50 TO 65 MPH WITH GUSTS AS
HIGH AS 75 MPH POSSIBLE. WINDS WILL DIMINISH AFTER MIDNIGHT AS THE
FRONT MOVES INLAND AND WEAKENS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO
SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE
WIND.

&&

$$

AKZ125-220900-
/X.NEW.PAFC.HW.W.0015.090721T2200Z-090722T0900Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1230 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY THROUGH
PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING THROUGH PORTAGE VALLEY AND TURNAGAIN ARM...WHICH IS IN EFFECT
UNTIL 1 AM AKDT WEDNESDAY.

A STRONG WEATHER FRONT IS APPROACHING THE GULF COAST THIS
AFTERNOON. THE FRONT IS ASSOCIATED WITH A DEEP LOW NEAR BRISTOL
BAY. AHEAD OF THE FRONT...STRONG EAST TO SOUTHEASTERLY WINDS WILL
INCREASE THIS AFTERNOON THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN
ARM. WINDS ARE EXPECTED TO REACH 50 TO 65 MPH WITH GUSTS AS HIGH
AS 75 MPH POSSIBLE. WINDS WILL DIMINISH AFTER MIDNIGHT AS THE
FRONT MOVES INLAND AND WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO
SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE
WIND.

&&

$$
4 follow-up statements
673 
WWAK71 PAFC 212051 CCA
NPWAER

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
1247 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY...


AKZ101-220900-
/X.COR.PAFC.HW.W.0015.090721T2200Z-090722T0900Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
1247 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY FOR
TURNAGAIN ARM AND EAST ANCHORAGE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING FOR TURNAGAIN ARM AND EAST ANCHORAGE...WHICH IS IN
EFFECT UNTIL 1 AM AKDT WEDNESDAY.

A STRONG WEATHER FRONT IS APPROACHING THE GULF COAST THIS
AFTERNOON. THE FRONT IS ASSOCIATED WITH A DEEP LOW NEAR BRISTOL
BAY. AHEAD OF THE FRONT...STRONG EAST TO SOUTHEASTERLY WINDS WILL
INCREASE THIS AFTERNOON ALONG TURNAGAIN ARM AND HIGHER
ELEVATIONS...ALSO AFFECTING THE LOWER HILLSIDE AND PARTS OF EAST
ANCHORAGE LATER THIS EVENING. WINDS ARE EXPECTED TO REACH 50 TO 65 MPH
WITH GUSTS AS HIGH AS 75 MPH POSSIBLE. WINDS WILL DIMINISH AFTER
MIDNIGHT AS THE FRONT MOVES INLAND AND WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO
SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE
WIND.

&&

$$

AKZ125-220900-
/X.NEW.PAFC.HW.W.0015.090721T2200Z-090722T0900Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1247 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY THROUGH
PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING THROUGH PORTAGE VALLEY AND TURNAGAIN ARM...WHICH IS IN EFFECT
UNTIL 1 AM AKDT WEDNESDAY.

A STRONG WEATHER FRONT IS APPROACHING THE GULF COAST THIS
AFTERNOON. THE FRONT IS ASSOCIATED WITH A DEEP LOW NEAR BRISTOL
BAY. AHEAD OF THE FRONT...STRONG EAST TO SOUTHEASTERLY WINDS WILL
INCREASE THIS AFTERNOON THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN
ARM. WINDS ARE EXPECTED TO REACH 50 TO 65 MPH WITH GUSTS AS HIGH
AS 75 MPH POSSIBLE. WINDS WILL DIMINISH AFTER MIDNIGHT AS THE
FRONT MOVES INLAND AND WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO
SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE
WIND.

&&

$$
000 
WWAK71 PAFC 212058
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1258 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY FOR 
TURNAGAIN ARM...EAST ANCHORAGE...AND PORTAGE VALLEY...

AKZ101-220900-
/X.CON.PAFC.HW.W.0015.090721T2200Z-090722T0900Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
1258 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY FOR
TURNAGAIN ARM AND EAST ANCHORAGE...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM AKDT WEDNESDAY. 

A STRONG WEATHER FRONT IS APPROACHING THE GULF COAST THIS
AFTERNOON. THE FRONT IS ASSOCIATED WITH A DEEP LOW NEAR BRISTOL
BAY. AHEAD OF THE FRONT...STRONG EAST TO SOUTHEASTERLY WINDS WILL
INCREASE THIS AFTERNOON ALONG TURNAGAIN ARM AND HIGHER
ELEVATIONS...ALSO AFFECTING THE LOWER HILLSIDE AND PARTS OF EAST
ANCHORAGE LATER THIS EVENING. WINDS ARE EXPECTED TO REACH 50 TO
65 MPH WITH GUSTS AS HIGH AS 75 MPH POSSIBLE. WINDS WILL DIMINISH
AFTER MIDNIGHT AS THE FRONT MOVES INLAND AND WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO SECURE
LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$

AKZ125-220900-
/X.CON.PAFC.HW.W.0015.090721T2200Z-090722T0900Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1258 PM AKDT TUE JUL 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT WEDNESDAY THROUGH
PORTAGE VALLEY AND TURNAGAIN ARM...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM AKDT WEDNESDAY. 

A STRONG WEATHER FRONT IS APPROACHING THE GULF COAST THIS
AFTERNOON. THE FRONT IS ASSOCIATED WITH A DEEP LOW NEAR BRISTOL
BAY. AHEAD OF THE FRONT...STRONG EAST TO SOUTHEASTERLY WINDS WILL
INCREASE THIS AFTERNOON THROUGH PORTAGE VALLEY AND ALONG
TURNAGAIN ARM. WINDS ARE EXPECTED TO REACH 50 TO 65
MPH WITH GUSTS AS HIGH AS 75 MPH POSSIBLE. WINDS WILL DIMINISH
AFTER MIDNIGHT AS THE FRONT MOVES INLAND AND WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO SECURE
LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
553 
WWAK71 PAFC 220854
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1254 AM AKDT WED JUL 22 2009

AKZ101-221000-
/X.EXP.PAFC.HW.W.0015.000000T0000Z-090722T0900Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
1254 AM AKDT WED JUL 22 2009

...HIGH WIND WARNING WILL EXPIRE AT 1 AM AKDT EARLY THIS
MORNING FOR TURNAGAIN ARM AND EAST ANCHORAGE...

THE HIGH WIND WARNING WILL EXPIRE AT 1 AM AKDT EARLY THIS
MORNING. 

THE THREAT OF WARNING LEVEL WINDS IN THE ANCHORAGE AREA HAS
PASSED. 

$$

AKZ125-221100-
/X.EXT.PAFC.HW.W.0015.000000T0000Z-090722T1100Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1254 AM AKDT WED JUL 22 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 AM AKDT EARLY THIS
MORNING THROUGH PORTAGE VALLEY AND TURNAGAIN ARM...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 3 AM AKDT EARLY THIS
MORNING. 

STRONG WINDS ASSOCIATED WITH AN UNSEASONABLY STRONG WEATHER FRONT
MOVING ONSHORE FROM THE GULF OF ALASKA WILL CONTINUE THROUGH THE
EARLY MORNING HOURS. WINDS NEAR PORTAGE HAVE APPROACHED 80 MPH
OVERNIGHT AND WILL BE SLOWLY DECREASING THROUGHOUT THE REST OF THE
NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PEOPLE ARE URGED TO SECURE
LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
000 
WWAK71 PAFC 221057
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
257 AM AKDT WED JUL 22 2009

AKZ125-221200-
/X.EXP.PAFC.HW.W.0015.000000T0000Z-090722T1100Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
257 AM AKDT WED JUL 22 2009

...HIGH WIND WARNING WILL EXPIRE AT 3 AM AKDT EARLY THIS
MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 3 AM AKDT EARLY THIS
MORNING. 

WINDS IN THE AREA HAVE DROPPED BELOW WARNING LEVEL. EXPECT GUSTY
WINDS TO CONTINUE THROUGHOUT THE MORNING WITH GUSTS IN EXCESS OF 45
MPH POSSIBLE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Jul 21, 5:27 AM AKDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 5:27 AM AKDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT MON JUL 20 2009

.ANALYSIS AND UPPER LEVELS...
A VERTICALLY STACKED UPPER LEVEL LOW CONTINUES TO INTENSIFY IN THE
LONGWAVE TROUGH OVER THE BERING SEA. DEVELOPMENT OF THIS LOW IS BEING
AIDED BY A 130 KT JET ALOFT. A RIDGE THAT EXTENDS INTO THE EASTERN
NORTH SLOPE REGION CONTINUES TO PROPAGATE EASTWARD.

.SURFACE...A 981 LOW IS LOCATED JUST TO THE NORTH OF DUTCH HARBOR
DIRECTLY UNDERNEATH THE UPPER LEVEL LOW. LATEST SHIP REPORTS AND
STATION OBSERVATIONS ARE ALREADY INDICATING WINDS OVER 40KTS WITHIN
THE REGION.  RAIN IS BEING REPORTED ACROSS THE PRIBILOFS AND DUTCH
HARBOR. IN THE CENTRAL GULF OF ALASKA A TROUGH IS GENERATING NUMEROUS
SHOWERS.  FURTHER WEST A FRONT ASSOCIATED WITH THE BERING LOW IS
MOVING THROUGH THE WESTERN GULF OF ALASKA.

.SHORT TERM FORECAST...

.SOUTHCENTRAL...GALE FORCE WINDS ASSOCIATED WITH THE BERING LOW WILL
BEGIN TO EFFECT MUCH OF THE GULF...PRINCE WILLIAM SOUND...AND COOK
INLET TUESDAY AFTERNOON. RELATIVELY UNUSUAL FOR THIS TIME OF
YEAR...STORM FORCE WINDS ARE EXPECTED IN THE VICINITY OF THE BARREN
ISLANDS TODAY. TURNAGAIN ARM WINDS WILL REMAIN VERY STRONG THROUGH
WEDNESDAY MORNING. ALONG THE CENTRAL GULF COAST WINDS WILL WEAKEN
SLIGHTLY BUT REMAIN STRONG THROUGH WEDNESDAY AFTERNOON. ONSHORE FLOW
WILL KEEP PRECIPITATION ALONG THE COAST EVEN AFTER THE TROUGH HAS
PASSED THROUGH TUESDAY MORNING.  HEAVIER PRECIPITATION WILL APPROACH
THE COAST TUESDAY AFTERNOON AS A POTENT FRONT ASSOCIATED WITH THE
BERING LOW APPROACHES THE GULF COAST. PRECIPITATION WILL BEGIN TO
DECREASE AS THIS FRONT BREAKS APART ALONG THE COAST WEDNESDAY
AFTERNOON.

.SOUTHWEST...
WINDS NEAR GALE FORCE ARE ALREADY OCCURRING ACROSS THE ALASKA
PENINSULA AND ALONG BRISTOL BAY. NEAR GALE FORCE WINDS WILL OCCUR
ACROSS THE REGION THROUGH TUESDAY AFTERNOON. AS THE LOW APPROACHES
EXPECT WIDESPREAD RAIN ACROSS THE AREA THROUGHOUT THE DAY TUESDAY.
SHOWERS WILL LINGER ALONG BRISTOL BAY THROUGH WEDNESDAY EVENING.

.BERING AND ALEUTIANS...
GALE WINDS ON THE BACK SIDE OF THE LOW WILL IMPACT THE CENTRAL AND
EASTERN ALEUTIAN ISLANDS THROUGH WEDNESDAY MORNING. WIDESPREAD RAIN
WILL OCCUR ALONG THE CENTRAL AND EASTERN ALEUTIAN ISLANDS THROUGH
WEDNESDAY AS THE BERING LOW CONTINUES TO PROGRESS SLOWLY EASTWARD.

.LONG TERM FORECAST...
THE INTENSE BERING LOW WILL BEGIN TO WEAKEN AND RETROGRADE BY THE END
OF THE WEEK AS A STRONG UPPER LEVEL RIDGE BUILDS INTO THE EASTERN
PART OF THE STATE. PRECIPITATION ASSOCIATED WITH THE RETROGRADING LOW
WILL CONTINUE TO IMPACT THE WESTERN PORTION OF THE STATE. MANY AREAS
EAST OF THE ALASKA RANGE SHOULD BEGIN TO DRY OUT...WITH THE EXCEPTION
OF THE NORTH GULF COAST WHERE ONSHORE FLOW WILL CONTINUE TO BRING
SHOWERS TO MOST AREAS.

.MODEL DISCUSSION...
MODELS ARE RELATIVELY CONSISTENT IN THE PLACEMENT AND INTENSITY OF
THE BERING LOW.  MODELS ARE ALSO CONSISTENT IN THE LOCATION AND
INTENSITY OF THE ASSOCIATED AREAS OF STRONG WINDS. THE NAM WAS USED
FOR CENTRAL ALASKAN WINDS DUE TO HIGHER RESOLUTION AND BETTER
HANDLING OF TERRAIN EFFECTS. MODELS BEGIN TO DIVERGE IN THE LOCATION
OF THE BERING LOW BEGINNING THURSDAY AFTERNOON WITH THE GFS PREFERRED
FOR ITS MIDDLE-OF-THE-ROAD SOLUTION.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM 130
         GALE 120 125 129 132 136 137 138 140 141 150 155 160 170 171
              172 179 180
FIRE WEATHER...NONE.

ELN JUL 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:00 PM AKDTGale WarningAFC48 hr
Jul 20, 4:00 PM AKDTSmall Craft AdvisoryAFC48 hr
Jul 20, 4:00 PM AKDTSmall Craft AdvisoryAFC48 hr
Jul 20, 9:25 PM AKDTStorm WarningAFC19 hr
Jul 21, 4:00 AM AKDTGale WarningAFC24 hr
Jul 21, 4:00 AM AKDTGale WarningAFC12 hr
Jul 21, 2:44 PM AKDTFlood WatchAFC7 days

Nearby

High Wind Warnings in Alaska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.